Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Austin/San Antonio, TX

May 2, 2019Gillespie County, Kendall County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 2, 2019, 5:52 PM CDT for Gillespie County, Kendall County, Kerr County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 5:52 PM CDT (22:52 UTC)
Expired
May 2, 2019, 8:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:54 PM CDTFLASH FLOODFredericksburg, TXSEVERAL LOW WATER CROSSINGS FLOODED IN FREDERICKSBURG.
May 2, 6:56 PM CDTFLASH FLOOD10 Sw Fredericksburg, TXFLOODING OCCURRING ON SH16 SOUTHWEST OF FREDERICKSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3850 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted.

140 
WGUS54 KEWX 022252
FFWEWX
TXC171-259-265-030145-
/O.NEW.KEWX.FF.W.0004.190502T2252Z-190503T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
552 PM CDT Thu May 2 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  East central Kerr County in south central Texas...
  Gillespie County in south central Texas...
  Northwestern Kendall County in south central Texas...

* Until 845 PM CDT.

* At 551 PM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. 1 to 3 inches of rain has 
  fallen in less than an hour. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Fredericksburg, Stonewall, Luckenbach, Cain City, Tivydale, Old 
  Tunnel State Park, Willow City, Rocky Hill, LBJ State Park, 
  Bankersmith, Cypress Creek, Blumenthal, Eckert, Albert, Grapetown, 
  Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3014 9859 3014 9858 2999 9859 2999 9892
      3007 9917 3040 9919 3042 9859

$$

RUNYEN
1 follow-up statement
527 
WGUS74 KEWX 030004
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
704 PM CDT Thu May 2 2019

TXC171-259-265-030145-
/O.CON.KEWX.FF.W.0004.000000T0000Z-190503T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kerr TX-Gillespie TX-Kendall TX-
704 PM CDT Thu May 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
EAST CENTRAL KERR...GILLESPIE AND NORTHWESTERN KENDALL COUNTIES...

At 656 PM CDT, local law enforcement reported flash flooding of low 
water crossings along Highway 16 southwest of Fredericksburg. Flash 
flooding was also occurring in some low water crossings in 
Fredericksburg. A widespread 1 to 3 inches of rain fell across the 
warned area. Despite rain ending, it will take additional time for 
flood waters to recede in some low water crossings.

Some locations that will experience flooding include...
Fredericksburg, Luckenbach, Old Tunnel State Park, Bankersmith, Wolf 
Creek and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3014 9859 3014 9858 2999 9859 2999 9892
      3007 9917 3040 9919 3042 9859

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:30 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 2, 3:30 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
330 PM CDT Thu May 2 2019

.SHORT TERM (Tonight through Friday Night)...
A fairly complex forecast is in store for this afternoon and evening
across south central Texas. Current radar data shows a slow weakening
trend in the supercell along the Sutton and Edwards county line.
However, we are seeing some clearing of skies farther south and west
along the Rio Grande and even as far west as eastern Brewster county
in the lower Trans Pecos region. For the remainder of this afternoon
into the early evening hours, areas along the Rio Grande and nearby
portions of the southern Edwards Plateau and western Hill Country
will remain favored for additional shower and thunderstorm
development. SPC mesoscale analysis products show the atmosphere is
uncapped with MLCAPEs in the 3000-3500 J/kg range along the Rio
Grande. The cap has also eroded and with additional daytime heating,
this area will be favored for additional strong to severe
thunderstorms. Farther east across the remainder of the Hill country
and into the I-35 corridor, persistent cloud cover and cooler
temperatures should keep convective development limited to mainly
isolated to scattered. However, should the area of thunderstorms
across the Rio Grande get organized, we could see convection trend
upward across the Hill Country and I-35 corridor this evening.
Finally, across the coastal plains we have seen more sunshine and
could see at least some scattered strong convection this afternoon
and evening. The main severe weather concerns today will be large
hail and damaging winds. However, locally backed flow in the low-
levels near any boundaries could produce a brief tornado threat. The
other concern will be for locally heavy rainfall as we have a very
moist airmass in place across the region. Some of the initial storms
will be slow moving and capable of producing rainfall rates up to 2
inches/hour.

We should see the threat for severe weather decrease by late evening
as we loose daytime heating. However, we do still have plenty of
moisture in place and active flow aloft, so shower and thunderstorm
chances will remain in the forecast through tonight.

The weather on Friday will largely depend on what transpires this
evening and overnight. As of now, we will keep fairly high rain
chances in the forecast Friday morning, but do not expect favorable
conditions for severe thunderstorms at this time. However, with some
afternoon breaks in the clouds we should be able to destabilize and
we will increase rain chances for all areas. We can't rule out some
severe thunderstorms as well and are under a Slight risk for most of
south central Texas. Locally heavy rainfall will also be a concern
given plenty of moisture, slow moving storms and remnant outflow
boundaries.

&&

.LONG TERM (Saturday through Thursday)...
Rain chances should temporarily decrease across the area this weekend
as shortwave ridging in the mid-levels moves in from the west. The
pattern will turn active once again early next week as another upper
level trough develops to our west. We will keep fairly high rain
chances in the forecast through at least mid-week. High temperatures
should stay close to normal, with overnight lows likely remaining
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  78  64  81  62 /  60  90  60  20   0
Austin Bergstrom Intl Airport  68  78  64  81  61 /  50  90  60  20   0
New Braunfels Muni Airport     68  79  64  81  62 /  50  90  60  20   0
Burnet Muni Airport            65  76  62  77  59 /  70  90  50  10   0
Del Rio Intl Airport           67  84  65  86  65 /  60  70  40  10  10
Georgetown Muni Airport        67  77  63  79  60 /  70  90  60  10   0
Hondo Muni Airport             68  83  64  85  63 /  70  90  50  10   0
San Marcos Muni Airport        68  78  64  81  61 /  50  90  60  20   0
La Grange - Fayette Regional   70  81  67  83  64 /  40  80  70  40   0
San Antonio Intl Airport       69  80  64  82  63 /  60  90  60  20   0
Stinson Muni Airport           69  81  65  83  64 /  50  90  60  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Runyen/EWilliams
Short-Term/Long-Term...Platt
Public Service/Data Collection...33
Hazardous weather outlook, May 2, 3:56 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
356 AM CDT Thu May 2 2019

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
356 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe storms for most of South-Central
Texas this afternoon and evening. Large hail and damaging winds
will be the main threats, but isolated tornadoes will be possible
especially west of I-35. In addition, rainfall amounts could
exceed 2 inches within the stronger thunderstorms which could lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms will remain possible Friday and the entire area is
in a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 2, 4:08 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
408 PM CDT Thu May 2 2019

TXZ188-022200-
Gillespie TX-
408 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE COUNTY
UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Yates Crossing, or 16 miles southwest of Mason, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherry Spring, Harper and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3050 9898 3042 9893 3027 9930 3050 9931
TIME...MOT...LOC 2108Z 241DEG 15KT 3054 9938

YB
Special weather statement, May 2, 4:25 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
425 PM CDT Thu May 2 2019

TXZ172-173-022215-
Williamson TX-Burnet TX-
425 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND
NORTHERN BURNET COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joppa, or near Bertram, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Burnet, Granger, Bertram,
Serenada, Leander, Bartlett, Liberty Hill, Jarrell, Florence, Weir,
Georgetown Dam, Watson, Lake Victor, Joppa, Andice, Shady Grove and
Oatmeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3091 9783 3087 9763 3075 9732 3049 9783
      3052 9787 3057 9789 3057 9793 3061 9792
      3063 9795 3062 9801 3091 9845 3103 9830
      3103 9791
TIME...MOT...LOC 2125Z 258DEG 34KT 3079 9803

YB
Special weather statement, May 2, 4:37 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
437 PM CDT Thu May 2 2019

TXZ188-022230-
Gillespie TX-
437 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tivydale, or 11 miles west of Fredericksburg, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Tivydale, Grapetown and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3049 9885 3014 9881 3014 9930 3029 9930
TIME...MOT...LOC 2137Z 286DEG 34KT 3028 9907

YB
Special weather statement, May 2, 4:41 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
441 PM CDT Thu May 2 2019

TXZ173-193-194-022230-
Williamson TX-Bastrop TX-Lee TX-
441 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...NORTH
CENTRAL BASTROP AND NORTHWESTERN LEE COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Coupland, or 9 miles northeast of Elgin, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thrall, Coupland, Tanglewood, Knobb Springs, Blue, Noack, Beyarsville
and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3064 9723 3046 9715 3052 9703 3050 9699
      3029 9722 3041 9738 3042 9737 3044 9740
      3044 9742 3069 9731
TIME...MOT...LOC 2140Z 222DEG 21KT 3044 9724

YB
Special weather statement, May 2, 5:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Thu May 2 2019

TXZ186-188-189-022315-
Gillespie TX-Kerr TX-Kendall TX-
528 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR...SOUTHEASTERN
GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fredericksburg, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Fredericksburg, Comfort, Stonewall, Luckenbach, Cain City,
Old Tunnel State Park, Rocky Hill, LBJ State Park, Bankersmith,
Cypress Creek, Blumenthal, Grapetown, Kerrville-Schreiner Park,
Center Point and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3005 9919 3038 9902 3025 9859 2990 9893
TIME...MOT...LOC 2227Z 299DEG 11KT 3021 9896

YB
Special weather statement, May 2, 5:33 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu May 2 2019

TXZ173-194-022315-
Williamson TX-Lee TX-
533 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lexington, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Tanglewood, Blue and Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3033 9698 3042 9737 3066 9724 3046 9715
      3056 9696 3054 9695 3055 9694 3054 9692
      3049 9689 3047 9691 3046 9690 3046 9688
      3044 9687
TIME...MOT...LOC 2233Z 204DEG 17KT 3047 9712

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:08 PM CDTSpecial Weather StatementEWXGillespie52 min
May 2, 4:25 PM CDTSpecial Weather StatementEWXBurnet, Williamson50 min
May 2, 4:37 PM CDTSpecial Weather StatementEWXGillespie53 min
May 2, 4:41 PM CDTSpecial Weather StatementEWXLee49 min
May 2, 4:59 PM CDTAreal Flood AdvisoryEWXGillespie3 hr
May 2, 5:14 PM CDTAreal Flood AdvisoryEWXWilliamson3 hr
May 2, 5:28 PM CDTSpecial Weather StatementEWXGillespie47 min
May 2, 5:33 PM CDTSpecial Weather StatementEWXLee42 min
May 2, 6:14 PM CDTSpecial Weather StatementEWXKendall46 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.